A 57‐year‐old man with a history of tonsillar lymphoma and adrenal insufficiency (on home prednisone 10 mg and fludrocortisone) was transferred from an outside hospital for syncope. Patient had been hospitalized 3 times since February 2012 with prior workup negative for cardiac and neurocardiogenic etiology. In the past, patient had experienced dizziness and instability, mostly on ambulation, despite the absence of orthostatic hypotension. Patient reported passing out as he was trying to stand. Patient reported no tonic‐clonic movements, urinary/fecal incontinence; however, he did have some confusion lasting less than 3–5 minutes. Initially, syncope was presumed to be secondary to ongoing adrenal insufficiency; his fludrocortisone was titrated up with some relief in symptoms. On transfer, patient was noted to have stable vital signs as well as normal CBC, CMP, and cardiac biomarkers. His EKG tracings were reviewed and showed no abnormalities. He was monitored on telemetry; there was no evidence of arrhythmia. On day 2 of admission the patient developed stuttering speech that was most pronounced as patient started to speak. He denied any prior episodes of stammering as an adult or as a child. His medications were carefully reviewed and revealed no anticholinergic, antiemetic, or antipsychotic agents to explain his symptoms. Cranial nerve exam was normal, and no abnormalities were noted with finger‐to‐nose testing or rapid alternating hand movements. Reflexes were normal in both upper and lower extremities, and no rigidity was noted on passive range of motion. His gait was fluid with a narrow base. On day 3, the stuttering had worsened significantly and was associated with myotonic jerks in the left side of the neck. MRI of the brain revealed no neurodegenerative etiology. A 20‐minute portable EEG showed spikes, polyspikes, and spike‐wave complexes over bifrontal and midline regions, which can be consistent with generalized or less likely focal epilepsy. He was evaluated by neurology, who agreed that syncope was likely secondary to seizure activity. He was started on levetiracetam 1000 mg twice a day on day 4 of admission, and symptoms had markedly improved by day 5. On day 6, he was discharged home with instructions to refrain from driving or using heavy machinery and to follow up with neurology.
Syncope is a common presentation requiring hospital admission. Although most cases can be attributed to neurocardiogenic/vasovagal etiology, patients often undergo extensive workup to “rule out” more ominous etiology. As cardiac abnormalities are most frequent and more concerning than neurogenic causes, clues can often be overlooked that may hint at the underlying etiology.
This case demonstrates a very uncommon presentation for syncope revealed by acute onset of stammering; this led to the diagnosis of seizure as supported by portable EEG that has not yet been decribed on prior case reports.
To cite this abstract:Lafiif M, Sood A, Kandpal S. Acute Stammering and Seizure: An Unknown Presentation for Syncope. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 218. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/acute-stammering-and-seizure-an-unknown-presentation-for-syncope/. Accessed April 21, 2019.